Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 170, NWS St. Louis, MO

July 17, 2019Knox County, Lewis County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2019, 2:58 PM CDT for Knox County, Lewis County, Missouri; Adams County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2019, 2:58 PM CDT (19:58 UTC)
Expired
Jul 17, 2019, 3:30 PM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IL, Knox County, MO, Lewis County, MO

The radar

The St Louis radar (KLSX), 181 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:27 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WUUS53 KLSX 171958
SVRLSX
ILC001-MOC103-111-172030-
/O.NEW.KLSX.SV.W.0170.190717T1958Z-190717T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
258 PM CDT Wed Jul 17 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Adams County in west central Illinois...
  Southeastern Knox County in northeastern Missouri...
  Lewis County in northeastern Missouri...

* Until 330 PM CDT.

* At 258 PM CDT, severe thunderstorms were located along a line
  extending from near Fort Madison to near St. Francisville to 8
  miles south of Kahoka, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Canton, La Grange, La Belle, Lewistown, Ewing, Maywood,
  Steffenville, Ursa, Lima, Monticello and Meyer.

This also includes Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 4026 9195 4025 9150 4024 9151 4020 9150
      4020 9123 4018 9126 3995 9144 3995 9196
TIME...MOT...LOC 1958Z 307DEG 41KT 4059 9134 4043 9153 4030 9175 

HAIL...0.75IN
WIND...60MPH
 
$$

Gosselin
2 follow-up statements
983 
WWUS53 KLSX 172011
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
311 PM CDT Wed Jul 17 2019

ILC001-MOC103-111-172030-
/O.CON.KLSX.SV.W.0170.000000T0000Z-190717T2030Z/
Adams IL-Knox MO-Lewis MO-
311 PM CDT Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN ADAMS...SOUTHEASTERN KNOX AND LEWIS COUNTIES...

At 311 PM CDT, severe thunderstorms were located along a line
extending from near Adrian to Warsaw to 8 miles northeast of
Lewistown, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Canton, La Grange, La Belle, Lewistown, Ewing, Maywood, Steffenville,
Ursa, Lima, Monticello and Meyer.

This also includes Wakonda State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 4026 9195 4025 9150 4024 9151 4020 9150
      4020 9123 4018 9126 3995 9144 3995 9196
TIME...MOT...LOC 2011Z 290DEG 31KT 4052 9121 4036 9140 4017 9170 

HAIL...<.75IN
WIND...60MPH
 
$$

Gosselin
209 
WWUS53 KLSX 172028
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
328 PM CDT Wed Jul 17 2019

ILC001-MOC103-111-172038-
/O.EXP.KLSX.SV.W.0170.000000T0000Z-190717T2030Z/
Adams IL-Knox MO-Lewis MO-
328 PM CDT Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ADAMS...
SOUTHEASTERN KNOX AND LEWIS COUNTIES WILL EXPIRE AT 330 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 4026 9195 4025 9150 4024 9151 4020 9150
      4020 9123 4018 9126 3995 9144 3995 9196
TIME...MOT...LOC 2028Z 307DEG 41KT 4040 9101 4024 9120 4005 9150 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 12:11 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 17, 12:11 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1211 PM CDT Wed Jul 17 2019

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 304 AM CDT Wed Jul 17 2019

As anticipated, hot and humid conditions will return to the area
today. Heat will increase in intensity with time. Aside from the
heat, additional issues have been introduced to the forecast
regarding thunderstorm potential this afternoon into late tonight.

Initial concerns are rather minimal as IR satellite shows cloud
cover continuing to be pulled east with our previous system.
Behind this, ample surface moisture lingers with narrowing
dewpoint depressions. This has resulted in patchy fog across
portions of the area, mainly east of the Mississippi River, where
some cloud cover remains. Fog will also be possible along rivers
through sunrise before quickly burning off through mid-morning.

The biggest challenge in the forecast comes in the form of
afternoon convection across portions of central Missouri. Multiple
shortwaves are progged to run the eastern edge of the building
upper ridge, along the increasing CAPE gradient. This brings the
potential for multiple convective complexes with increasing
uncertainty later in the day.

The first of these waves is expected to develop over central
Missouri from late morning into early afternoon, traveling
southeast through the late afternoon and evening. Multiple pieces
of guidance portray SBCAPE building over 3000-4000+ J/kg with a
tight gradient lying through central Missouri. The main question,
as mentioned in earlier updates, is how well this overcomes the
upper height rises. That said, NAMNest has shown potential in
producing this wave in various runs over the last couple of days
and is now hanging on to this solution. This lends bit more
confidence as CAMs jump on board in some fashion/degree. Best
chances will be over far west/southwest sections of the CWA.
Sounding profiles suggest heavy rain and hail will be the most
likely result with the strongest storms. Localized downbursts are
also possible.

Later this afternoon and evening, the concern shifts to the
north (Minnesota/Iowa), where a strong LLJ, corridor of
impressive mid-level lapse rates, ample moisture and shortwave
energy combine to aid in the development of additional
thunderstorms. This is where the forecast becomes quite tricky,
as multiple waves are possible. Location and evolution is quite
uncertain with highest probabilities for an MCS running along the
MN/IA border through northern Illinois. However, an initial wave
once again catches mean flow out of the northwest and travel the
CAPE gradient to the tri-state (IA/MO/IL) area after 00z.
Placement of the gradient and progress of the upper ridge may
determine how well this relates to reality. Regardless, a slight
risk has been issued to account for later potential and cover this
uncertainty. This second wave will have more potential to produce
severe weather. Therefore, trends will to monitored through the
afternoon to account for any changes. For now, only slight chance
PoPs were placed over far northern sections of the CWA.

Otherwise, the main story will continue to be the heat with high
reaching the low and mid-90s today and bumping up a few degrees
into the mid and upper 90s Thursday. Heat indices are expected to
range from 100-110F, locally higher in urban areas.

Maples

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 304 AM CDT Wed Jul 17 2019

Medium range models continue to be very consistent for Thursday
night through Saturday.  The upper level ridge currently over the
northern Gulf is forecast to strengthen and build north into the
Mississippi Valley.  Persistent south-southwest flow will reinforce
antecedent humid conditions in the wake of Barry, and plenty of
strong July sunshine along with the building ridge should push
temperatures in the mid and upper 90s.  Heat index values should
reach 100-110 both days, and the heat warning/advisory look like
they're in good shape for those periods.

Sunday continues to be a lower confidence forecast with respect to
excessive heat as the upper ridge begins breaking down in response
to a shortwave moving through the Midwest.  This pushes a cold front
into northern Missouri on Sunday with precipitation developing along
and ahead of it as far south as the I-70 corridor Sunday afternoon.
The GFS has been more bullish than the ECMWF with this front over
the past few days, but the EC is trending more toward the faster GFS
this morning.  With the potential for increasing clouds and
afternoon thunderstorms the heat index may not get into
warning/advisory criteria Sunday afternoon/evening.  Will therefore
not extend the headlines at this time.

The GFS continues to be more aggressive in pushing the front south
Sunday night and Monday with the northward wind shift all the way
through Missouri into Arkansas by 12Z Monday morning while the EC
lags back around the I-70 corridor at that time.  Regardless, both
models show cooler temperatures with the potential for precipitation
on Monday, and then northerly flow on Tuesday as a highly amplified
upper level pattern gets locked in over the CONUS with a trough east
of the Mississippi and a Ridge over the Rockies.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1205 PM CDT Wed Jul 17 2019

VFR through the TAF period with wind mostly under 10 kts. Added
VCTS to STL, CPS as weak frontal boundary will be focus for
isolated thunderstorms and at UIN with the line of thunderstorms
in Iowa at 17Z, could move across the UIN terminal later this
afternoon.

SPECIFICS FOR KSTL:
VFR through the period, with isolated thunderstorms this evening
and afternoon, ending quickly around sunset.

Sally

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Saturday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-Warren
     MO-Washington MO.

     Heat Advisory until 8 PM CDT Saturday for Iron MO-Madison MO-
     Reynolds MO.

IL...Excessive Heat Warning until 8 PM CDT Saturday for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 17, 4:11 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 AM CDT Wed Jul 17 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across parts of central and
southeast Missouri this afternoon and evening. There is a slight
chance for thunderstorms over sections of far northeast Missouri late
this evening into tonight. There is a slight risk that a few storms
could be severe with the main threats being hail and damaging wind.

Very hot and humid conditions are expected today. Please refere to
the excessive heat warning for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms over portions of the area from
late Satuday through Tuesday.

Very hot and humid conditions are expected to continue through
Saturday. Please refer to the excessive heat warning and heat
advisory for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:36 PM CDTSevere Thunderstorm WarningLSXMarion39 min
Jul 17, 3:59 PM CDTSpecial Weather StatementLSXCallaway31 min
Jul 17, 4:11 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls49 min
Jul 17, 4:37 PM CDTSpecial Weather StatementLSXAudrain23 min
Jul 17, 4:49 PM CDTSpecial Weather StatementLSXMontgomery26 min
Jul 17, 4:51 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike, Saint Charles39 min
Jul 17, 5:27 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis48 min
Jul 17, 5:50 PM CDTAreal Flood AdvisoryLSXMadison3 hr
Jul 17, 6:01 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren, Washington and 1 more44 min
Jul 17, 6:37 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis, Washington18 min
Jul 17, 3:27 PM CDTSpecial Weather StatementLSXAdams, Brown48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.